Restoril is a prescription medication that was approved by the U.S. Food and Drug Administration (FDA) for the treatment of insomnia. People who have trouble falling asleep or staying asleep may benefit from taking Restoril. It is only intended to be used, however, for short periods, as it is known to be habit-forming.
Restoril is a benzodiazepine and anti-anxiety medication that works by calming the central nervous system and, in turn, anxieties that cause people to have trouble sleeping. As long as one does not have certain pre-existing health conditions and is not taking certain medications, Restoril is considered safe for most people to take on a short-term basis. However, taking Restoril for more than two weeks is not recommended, as tolerance followed by dependence can develop.
When taken under doctors’ supervision, Restoril may lead to tolerance, but it should not develop to dependence or addiction. Once tolerance starts to build, doctors and patients can work together to adjust dosages, switch medications, or find alternative ways to reduce anxiety and promote good sleep. When abused or used recreationally, however, it is much easier to find yourself in a situation of dependence, addiction, or even overdose.
How to Identify a Restoril Overdose
Of the more than 30 different types of benzodiazepines available, temazepam (the generic name for Restoril) is among the ones that are most commonly abused. Standard doses of temazepam range from 10 mg (milligrams) to 30 mg, taken three to four times per day. When dosages more than these amounts are taken, individuals run the risk of experiencing a dangerous overdose. Additionally, the combination of temazepam with other drugs or alcohol can increase its effects as well as the likelihood of overdosing on the combination of drugs.
When Someone Is Experiencing An Overdose Related To Restoril, They May Exhibit Symptoms Such As:
- Extreme drowsiness
- Impaired cognition
- Muscle weakness
- Slurred speech
- Slowed heartbeat
- Shallow breathing
- Loss of consciousness
You do not need to experience all of the above symptoms to meet the criteria for an overdose. If you observe any of the above symptoms happening in yourself or someone else, get help right away.
Symptoms may seem mild at first, but they can progress quickly and unpredictably. There may be substances left in the person’s stomach that have yet to be processed and will only worsen the overdose once they enter the bloodstream.
The Dangers of Overdosing
The biggest concern of a Restoril overdose is that it could be life-threatening. Benzodiazepines suppress the functioning of vital systems in the body, such as breathing and heart rate. If too much Restoril gets into your system, the depressant effects could be so great that you enter a coma and stop breathing altogether.
In addition to the risk of severely suppressing breathing, Restoril overdose can cause serious seizures that can also be life-threatening. Severe seizures can cause people to have pauses in breathing that reduce oxygen levels in the blood to dangerously low levels if they last for too long. Seizures marked by convulsions can also obstruct the airway, making it impossible to breathe. Though it is rare, it is also possible for seizures to cause irregular heart rhythms and heart failure.
Because of the life-threatening dangers presented by a Restoril overdose, the drug should be used with extreme caution and only under a doctor’s supervision. Experimenting with Restoril use for recreational or self-medicating purposes puts you at high risk for unintended consequences that have the potential to be life-threatening.
It is no secret that prescription drugs are expensive in the U.S. As a result, many overseas operations produce counterfeit versions of drugs, including counterfeit versions of temazepam.
These drugs are often made without any standards or quality controls on their production, and many of them can be very dangerous.
There have been numerous instances where individuals have been charged with importing counterfeit drugs, including counterfeit temazepam. While counterfeit versions of temazepam are most likely not deluded or cut, they may contain potentially dangerous substances, the wrong medication, or no medication at all, increasing the risk for overdose.
How to Help Someone Experiencing an Overdose from Restoril
If someone you are with takes too much Restoril and begins to exhibit any of the symptoms of an overdose, seek medical care right away. Call 911 immediately or drive straight to an emergency room, if you are safe to do so.
If you are in the presence of someone overdosing on Restoril, here are steps you can take to ensure their safety until medical help arrives.
Steps You Can Take Until Medical Help Arrives
- Assess the victim’s vital signs, including breathing and heart rate.
- Ensure an open airway for breathing.
- Make sure there is nothing nearby that could hurt them in the event of a seizure.
- Remain with the person until professional help arrives.
Ultimately, the greatest help you can be for someone experiencing a Restoril overdose is to get them to emergency medical care as quickly as possible. Ensure their safety as best as you can while you wait for help to arrive, and then let the doctors or paramedics take over from there.
Medical Treatment for a Restoril Overdose
Medical treatment for a Restoril overdose consists mostly of supportive care by managing uncomfortable symptoms. If the overdose is mild and only slight central nervous system depression has occurred, the victim may just remain under medical observation until all of the Restoril in their system has been metabolized. By remaining under observation, emergency room doctors can provide medical intervention should any unsuspected symptoms arise.
If the overdose is more severe, and there is a greater chance of significant depression of the central nervous system, an antidote called flumazenil can be administered. Flumazenil is a benzodiazepine antagonist, meaning it reverses the effects of benzodiazepines like Restoril. Respiratory support and ventilation may still be required, however, even after flumazenil is given.
Administering a dose of activated charcoal is another option for treating a Restoril overdose. It is not a commonly used practice, but it is a treatment option. The activated charcoal can help to absorb any remaining Restoril in the stomach before it is absorbed into the bloodstream.
Similarly, stomach pumping is done occasionally to rid the stomach of any unprocessed substances. Activated charcoal and stomach pumping can have unpleasant symptoms of their own, however, so they are not typically used unless absolutely necessary.
Outlook Following an Overdose
When the cause of an overdose is purely from taking Restoril, the outlook for making a full recovery is usually quite good. Very few incidents of Restoril-related overdoses, however, are caused solely by Restoril use. Most emergency room visits related to Restoril overdose are also related to opioid and alcohol misuse. The use of multiple substances at once increases the risk of overdose as well as complications for proper treatment. Nonetheless, most people make full recoveries from drug overdoses.
To ensure full recovery from an overdose and to prevent the occurrence of one in the future, participation in a drug treatment program is recommended. Comprehensive treatment for a substance use disorder includes full detoxification, which is often medically assisted, management of medications, participation in behavioral therapy, and the creation and implementation of an aftercare plan that supports ongoing sobriety.
Experiencing a drug overdose does not mean you have a substance use disorder, though it can be a strong indication of one. If you have a history of taking prescription drugs like Restoril and have been struggling to use them safely, many resources are available to help.